Recent Blog Articles

Medication Allergy

March 19, 2019

What Is It?

A true allergic reaction to medication occurs when the immune system is activated in response to a drug.  The medication can be taken by mouth, injected into the body or rubbed on the skin.  The symptoms from an allergic reaction vary from a mild skin rash to sudden swelling of many body parts with life threatening fall in blood pressure. 

Most people with a drug allergy have been exposed to that drug or a similar drug before.  During the earlier exposure, immune cells formed antibodies against the drug.  Antibodies are proteins created by the immune system to battle foreign invaders such as bacteria and viruses. When a person is exposed to the drug again, the antibodies go into action, setting off the allergic response.  The symptoms of drug allergy may happen immediately or after taking the drug for a week or more.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.